Alert archive / Oregon / Red Flag Warnings in 2015
Red Flag Warning 24, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 14, 2015, 8:30 AM PDT for Harney County, Lake County, Oregon; Modoc County, California. It took effect at Aug 14, 2015, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2015, 8:30 AM PDT (15:30 UTC)
- In effect from
- Aug 14, 2015, 1:00 PM PDT
- Expired
- Aug 14, 2015, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 226 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 3.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WWUS86 KMFR 141530 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 830 AM PDT FRI AUG 14 2015 CAZ285-ORZ625-150300- /O.NEW.KMFR.FW.W.0024.150814T2000Z-150815T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 830 AM PDT FRI AUG 14 2015 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR HIGH WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 285 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. * IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....CENTRAL AND EASTERN 285. IN SOUTH CENTRAL OR FIRE ZONE....SOUTHEASTERN 625. * COUNTIES AFFECTED: IN NORTHERN CA...CENTRAL AND EASTERN MODOC. IN SOUTH CENTRAL OR...FAR WEST HARNEY...SOUTHEASTERN LAKE. * WIND: WEST 15 TO 20 MPH WITH GUSTS UP TO 40 MPH. * HUMIDITY: 5 TO 10 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
447 WWUS86 KMFR 142151 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 251 PM PDT FRI AUG 14 2015 CAZ285-ORZ625-150300- /O.CON.KMFR.FW.W.0024.000000T0000Z-150815T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 251 PM PDT FRI AUG 14 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR HIGH WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 285 AND 625... * IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....CENTRAL AND EASTERN 285. IN SOUTH CENTRAL OR FIRE ZONE....SOUTHEASTERN 625. * COUNTIES AFFECTED: IN NORTHERN CA...CENTRAL AND EASTERN MODOC. IN SOUTH CENTRAL OR...FAR WEST HARNEY...SOUTHEASTERN LAKE. * WIND: WEST 15 TO 20 MPH WITH GUSTS UP TO 40 MPH. * HUMIDITY: 5 TO 10 PERCENT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
459 WWUS86 KMFR 150303 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 803 PM PDT FRI AUG 14 2015 CAZ285-ORZ625-150415- /O.EXP.KMFR.FW.W.0024.000000T0000Z-150815T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 803 PM PDT FRI AUG 14 2015 ...RED FLAG WARNING HAS EXPIRED FOR FOR HIGH WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 285 AND 625... WINDS WILL GRADUALLY LOWER LATE THIS EVENING AND RELATIVE HUMIDITIES WILL RISE. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 14, 3:55 AM PDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 14, 3:55 AM PDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
355 AM PDT FRI AUG 14 2015
.DISCUSSION...A FAIRLY SIGNIFICANT CHANGE IN THE WEATHER IS UPON
THE REGION AS A DEEP UPPER TROUGH LOCATED OFF THE SOUTH OREGON
COAST MOVES INTO THE PACIFIC NORTHWEST TODAY THROUGH SATURDAY. THE
PRIMARY CHANGES THAT WILL BE NOTICED ARE COOLER TEMPERATURES TODAY
AREA-WIDE AND INCREASED CLOUD COVER OVER THE WEST SIDE. AN AREA
OF SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAS BEEN IMPACTING
THE COAST RANGE AND NEARSHORE WATERS THROUGH THE NIGHT AND THIS
THREAT AREA WILL BE EXPANDING AND MOVING INLAND THIS MORNING. WE
FEEL GOOD WITH THE PREVIOUS SHIFT'S IDEA OF 20-50 PERCENT CHANCES
THROUGH THE DAYLIGHT HOURS FOR PRECIPITATION MAINLY OVER THE WEST
SIDE AND PRIMARILY ACROSS THE COOS AND UMPQUA AREAS. MOST RAINFALL
SHOULD BE LIGHT AND SPOTTY, BUT LOCAL AMOUNTS OF A TENTH OF AN
INCH LOOK POSSIBLE. WOULD BE SURPRISED TO SEE ANYTHING MORE THAN
THAT.
THE CLOSED LOW CENTER LOOKS ABOUT 5700M OFF CAPE BLANCO EARLY
TODAY AND IS ADVERTISED TO TRACK NORTH BY NORTHEAST AS IT OPENS
OVER WESTERN OREGON INTO WASHINGTON THROUGH MID DAY. A 35-65KT
SOUTHERLY JET BETWEEN 700-500MB WILL ON THE ADVANCE OF THIS WAVE
AND SHOULD ALLOW FOR CONSIDERABLE GUSTINESS IN THE AFTERNOON EAST
OF THE CASCADES. HIGHER TERRAIN INCLUDING THE SUMMER LAKE AREA AND
WARNERS WILL FEEL THIS THE MOST. FOR THE WEST SIDE, THE ONSHORE
PUSH OF MARINE AIR WILL BE FELT WITH NORTHWEST WINDS ALSO BECOMING
LOCALLY GUSTY BY AFTERNOON...MAINLY FROM MEDFORD TO AROUND
ASHLAND.
THE BROAD AREA OF SMOKE OVER THE WEST SIDE WILL BE SENT FROM WEST
TO EAST THOUGH THE DAY WITH THE MARINE PUSH. WITH FIRES TO THE
WEST AND SOUTH RECENTLY SMOKING UP THE COAST REGION, THIS MAY
PRODUCE ANOTHER INCREASING SMOKY AFTERNOON FOR INLAND AREAS UP TO
AND INCLUDING THE CASCADES DESPITE A FRESH SOURCE OF AIR COMING
IN OFF THE OCEAN. SOME AREAS SHHOULD WILL SEE RELIEF.
TONIGHT THROUGH SATURDAY AND THROUGH THE WEEKEND THE TROUGH MOVES
EAST AND HIGH PRESSURE REBUILDS WITH A THERMAL TROUGH STRENGHTNING
ALONG THE COAST. THIS MEANS THE LOW LEVEL WINDS WILL BECOME MORE
NORTH TO EAST AND THIS SHOULD PRODUCE SOME CONCERNS FOR THE
SOUTHWEST OREGON FIRES IN OFFSHORE FLOW.
MONDAY THROUGH TUESDAY HAS BEEN A LITTLE INCONSISTENT LATELY BUT
THE MOST RECENT RUNS OF THE EURO AND GFS NOW SHOW AT LEAST SOME
CONSISTENCY AS A DRY SHORTWAVE MOVES FROM THE BC COAST EARLY
MONDAY ACROSS WASHINGTON TO IDAHO MONDAY NIGHT. THIS TRANSITION
LOOKS PROMISING FOR A BRIEF SLIGHT COOL-DOWN WITH INCREASED WINDS
ACROSS SOME AREAS AND POTENTIAL INCREASING OFFSHORE FLOW INTO
EARLY TUESDAY. CONFIDENCE IS LOW IN THE TIMING OF THESE DETAILS
HOWEVER. THE MEX AND ECE NUMBERS ALSO POINT TO SOME POSSIBLE 100
DEGREE READINGS AT SOME POINT MID TO LATE WEEK FOR SW ORE. STAVISH
&&
.AVIATION...FOR THE 14/12Z TAF CYCLE...EXPECT WILDFIRE SMOKE TO
RESULT IN OCCASIONAL REDUCTION IN VISIBILITY LOCALLY IN WESTERN
SISKIYOU COUNTY AND THE WEST SIDE. AT THE COAST, MVFR AND IFR CIGS
WILL BE THE PREDOMINATE CONDITION, BUT THERE IS A CHANCE THAT CIGS
WILL INCREASE TO MVFR AND AND POSSIBLY VFR AS CONDITIONS BECOME
MARGINALLY UNSTABLE THIS MORNING. MVFR CIGS MAY ALSO AFFECT THE
UMPQUA BASIN INCLUDING KRBG BEFORE DAYBREAK, THEN VFR CONDITIONS
WILL RETURN AFTER 18Z. ELSEWHERE VFR CONDITIONS WILL CONTINUE FOR THE
NEXT 24 HOURS. GUSTY WINDS ARE POSSIBLE IN THE AFTERNOON EAST OF THE
CASCADES. -PETRUCELLI
&&
.MARINE...UPDATED 300 AM PDT FRIDAY 14 AUGUST 2015...LIGHT WINDS AND
LOW SEAS WILL CONTINUE THROUGH THIS AFTERNOON. LOW PRESSURE ALOFT
WILL MOVE OVER THE WATERS THIS MORNING AND COULD BRING ISOLATED
SHOWERS AND THUNDERSTORMS THIS MORNING. A THERMAL TROUGH WILL
DEVELOP ALONG THE COAST FRIDAY NIGHT AND STRENGTHEN THIS WEEKEND.
NORTH WINDS WILL INCREASE WITH GALES AND STEEP HAZARDOUS SEAS LIKELY
SATURDAY AFTERNOON THROUGH SUNDAY NIGHT FOR THE OUTER WATERS SOUTH
OF CAPE BLANCO. MODEL BOUNDARY LAYER WINDS ARE INDICATED TO BE 40-
45KT...A GOOD PROXY FOR GALE FORCE SURFACE WIND SPEEDS. THEREFORE,
CONFIDENCE IS HIGH AND GALE/HAZARDOUS SEAS WATCHES HAVE BEEN ISSUED.
THE REST OF THE AREA WILL LIKELY HAVE WIND/SEA CONDITIONS THAT ARE
HAZARDOUS TO SMALL CRAFT. EARLY NEXT WEEK, MODERATE TO STRONG NORTH
WINDS AND CHOPPY SEAS MAY PERSIST OVER THE WATERS. -PETRUCELLI
&&
.FIRE WEATHER...UPDATED 300 AM PDT FRIDAY 14 AUGUST 2015...THE UPPER
LOW LOCATED JUST OFF THE OREGON COAST WILL MOVE INLAND TODAY. THE
MAIN CONCERN FROM THIS WILL BE GUSTY WINDS ALONG AND EAST OF THE
CASCADES, ESPECIALLY NEAR AND AT THE RIDGES AND IN THE MORNING. AS
THE UPPER LOW MOVES OVERHEAD THIS AFTERNOON, WINDS SHOULD DECREASE
SOME, BUT NOT MUCH DUE TO DAYTIME HEATING ALLOWING SOME OF THE
STRONGER WINDS ALOFT TO MIX DOWN. THE GOOD NEWS IS HUMIDITIES SHOULD
BE ON THE RISE, SO WERE NOT EXPECTING RED FLAG CONDITIONS TO BE MET.
WITH THAT THAT SAID, WE'LL HEADLINE FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITIES AS CONDITIONS COULD GET CLOSE FOR SEVERAL HOURS.
MEANWHILE ONSHORE FLOW WILL INCREASE WEST OF THE CASCADES, SO WHILE
IT WILL BE WINDY OVER THE MID SLOPES AND RIDGES. RELATIVE HUMIDITIES
ARE EXPECTED TO BE HIGHER COMPARED TO YESTERDAY. AS THE UPPER LOW
MOVES EAST TONIGHT, ONSHORE FLOW IS EXPECTED TO INCREASE AND MARINE
CLOUDS SHOULD PUSH INLAND INCLUDING THE UMPQUA BASIN AND POSSIBLY
INTO PARTS OF THE ILLINOIS AND NORTH END OF THE ROGUE VALLEY LATE
FRIDAY NIGHT INTO SATURDAY MORNING. THE MARINE LAYER MAY NOT BE DEEP
ENOUGH FOR THE CLOUDS TO MAKE IT ALL THE WAY INTO THE DIAMOND LAKE
AREA, BUT IT WILL BE CLOSE.
ONCE THE UPPER LOW EXISTS THE REGION, A THERMAL TROUGH WILL DEVELOP
ALONG THE COAST IN SOUTHWEST OREGON AND NORTHERN CAL. THEREFORE WE
CAN EXPECT OFFSHORE FLOW TO DEVELOP. MODELS SHOW A TIGHTER GRADIENT
ALONG THE COASTAL MOUNTAINS AND WESTERN SISKIYOU COUNTY. THIS WILL
BRING BREEZY EASTERLY WINDS STARTING TONIGHT AND LASTING THROUGH
SUNDAY MORNING. ALSO AS TYPICAL WITH THIS TYPE OF PATTERN, LOWER
HUMIDITIES AND WARMER TEMPERATURES ARE EXPECTED TO MANY OF THE AREAS
THAT NORMALLY DO SO UNDER SUCH CONDITIONS, NAMELY THE SOUTHWEST
OREGON COASTAL RANGES AND THE SISKIYOU MTNS. HOWEVER, THE MILDEST
TEMPERATURES AND LOW RELATIVE HUMIDITIES ARE EXPECTED TO BE SATURDAY
AND SUNDAY. THIS IN COMBINATION WITH THE WINDS MAY NECESSITATE A
NEED FOR WATCHES OR WARNINGS THIS WEEKEND INTO EARLY NEXT WEEK. FOR
NOW WE'LL HEADLINE FOR THIS, BUT WATCH FOR UPDATES ON THIS.
AFTER THE WEEKEND THE MODELS BEGIN TO DIFFER WITH RESPECT TO THE
POSITION, STRENGTH AND TIMING OF THE NEXT UPPER TROUGH. THE GFS IS
STRONGER AND SLOWER WITH THE UPPER TROUGH AND WOULD BRING IN A DRIER
AIR MASS TO THE AREA. IN CONTRAST THE EC IS FASTER, BUT WEAKER WITH
THIS FEATURE AND THUS THE DRIER AIR MASS WOULD REMAIN NORTH AND EAST
OF THE AREA. HOWEVER THE GOOD NEWS IS THAT IT WILL REMAIN DRY WITH
NO THREAT OF THUNDERSTORMS FOR THE FIRST PART OF NEXT WEEK.
-PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...GALE WATCH FROM SATURDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT FOR PZZ376.
HAZARDOUS SEAS WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:54 PM PDT | Gale Warning | MFR | 3 days | |
| Aug 14, 2:54 PM PDT | Hazardous Seas Warning | MFR | 4 days | |
| Aug 14, 2:54 PM PDT | Small Craft Advisory for Winds | MFR | 4 days | |
| Aug 14, 2:54 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 5 days |
Nearby
Red Flag Warnings in Oregon, 2015Red Flag Warnings in California, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.